Winter Storm, Clayton
- When
- February 5, 2:00 PM CST to February 6, 4:00 PM CST
- Where
- Clayton forecast zone
- Reported by
- Public
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
A strong low pressure area moved from Missouri to the lower Great Lakes on February 5 and 6. This system brought heavy snow with amounts of 6 to 10 inches along and east of a line from near Strawberry Point to Elkader to the Wisconsin River area of southwest Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A strong low pressure area moved from Missouri to the lower Great Lakes on February 5 and 6. This system brought heavy snow with amounts of 6 to 10 inches along and east of a line from near Strawberry Point to Elkader to the Wisconsin River area of southwest Wisconsin. Volunteer weather observers reported snow accumulations of 10.0 inches at Guttenberg, 8.4 inches near Elkader and 7.8 inches at Strawberry Point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 5, 3:46 AM CST, 10 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
346 AM CST TUE FEB 5 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...SNOW CHANCES/AMOUNTS THIS
AFTERNOON INTO WED...SNOW CHANCE THU...TEMPERATURES THRU THE
PERIOD.
DATA ANALYSIS AT 06Z HAD A BROAD AREA OF LOW PRESSURE OVER LOWER MI
WITH A COLD FRONT TO THE SOUTHWEST TO ANOTHER LOW OVER TX. HIGH
PRESSURE WAS CENTERED NEAR LK WINNIPEG. FOG PRODUCT IMAGERY AND SFC
OBS SHOWED WIDESPREAD LOW CLOUDS ACROSS THE REGION. VSBYS OF 2-5SM
IN FOG COMMON ACROSS MUCH OF THE REGION AS WELL...WITH SOME
IMPROVEMENT AS LIGHT NORTHWEST WINDS BEHIND THE MI LOW ADVECT SOME
DRIER AIR ACROSS THE REGION. TEMPS ACROSS MUCH OF THE REGION REMAIN
RATHER MILD UNDER THE LOW CLOUD BLANKET...WITH READINGS IN THE MID
20S TO MID 30S OVER MUCH OF MN/IA/WI.
NO MAJOR ERRORS NOTED WITH 05/00Z NAM/GFS INITIALIZATIONS.
HOWEVER...DIFFERENCES NOTED IN THE 500-300MB HGT/VORT/JET FIELDS
OVER THE FAR SOUTHWEST CONUS/NORTHWEST MEX THAT APPEAR TO HAVE
IMPACTS ON THE EVOLUTION OF THE SYSTEM LIFTING BY THE REGION IN THE
NEXT 36HRS. NAM/GFS DIFFERENCES NOTED IN THE 12-36HRS TIME-FRAME
ACROSS THE AREA...THEN MODELS QUITE SIMILAR FOR WED NIGHT THRU THU
NIGHT. DPROG/DT OF 500MB HGTS AT 05/00Z SHOWED THE GFS RUNS OF
03/00Z AND 04/00Z VERIFIED BETTER OVER THE CONUS THAN THE SAME NAM
RUNS. THRU 36HRS TREND IS SLOWER/STRONGER WITH THE ENERGY EJECTING
OUT OF THE SOUTHWEST CONUS INTO THE MID MS VALLEY. GFS SHOWS THE
BETTER RUN-TO-RUN CONSISTENCY HERE...AND WITH THE STRONG KICKER
SHORTWAVE INTO THE NORTHWEST CONUS. FOR 36-60HRS THE SLOWER/STRONGER
TREND CONTINUES WITH THE ENERGY LIFTING THRU THE OH VALLEY...WHILE
RUN-TO-RUN CONSISTENCY IS QUITE GOOD WITH THE NEXT TROUGH INTO THE
NORTHERN PLAINS. MODEL CONSISTENCY REMAINS GOOD WITH THIS TROUGH
ACROSS THE REGION IN THE 60-84HR TIME-FRAME. CHECK OF OBS VS. MODEL
DATA AT 06Z SHOWED BOTH NAM/GFS REASONABLE WITH THE SFC MASS FIELDS
ACROSS THE CENTRAL CONUS WITH SLIGHT EDGE TO GFS. PER WV IMAGERY...A
COMPROMISE OF NAM/GFS LOOKED BEST WITH THE DETAILS OF THE SHORTWAVE
ENERGY IN THE SOUTHWEST CONUS TROUGH. A BLEND OF NAM/GFS LOOKED BEST
WITH THE 00Z-06Z PRECIP ACROSS THE CONUS...ESPECIALLY WITH THE
PRECIP OVER THE WESTERN PLAINS. GIVEN THIS...THE DIFFICULTY OF
FORECAST FOR THE NEXT 36HRS AND THE DANGERS OF FAVORING ONE
DETERMINISTIC MODEL OR RUN...FAVORED A MODEL BLEND/ENSEMBLE APPROACH
THIS CYCLE. HOWEVER...FORECAST CONFIDENCE ONLY AVERAGE DUE TO THE
MODEL DIFFERENCES AND CONTINUAL TRENDS/SHIFTS IN THE MODEL QPF FOR
THE AREA.
FOR THE SHORT TERM...BIG QUESTION REMAINS HOW FAR NORTH WILL THE
HEAVIER SNOW FROM THE SYSTEM PASSING TO OUR SOUTH TONIGHT FALL. GFS
REMAINS THE MOST ROBUST/FURTHEREST NORTH SOLUTION WITH QPF/SNOW AS
THE SHORTWAVE TROUGH/ENERGY EJECTS NORTHEAST THRU THE MID MS/OH
VALLEYS TONIGHT INTO WED...WHILE OPERATIONAL NAM ONE OF THE DRIER/
MORE SOUTHERN SOLUTIONS. PV ADVECTION/300MB AGEOSTROPHIC FLOW/
DIVERGENCE INCREASE ACROSS THE AREA FOR THIS AFTERNOON INTO TONIGHT.
DEEP QG CONVERGENCE ASSOCIATED WITH WAVE MOVES ACROSS THE AREA AS
WELL. IMPRESSIVE FN CONVERGENCE IN THE 850-700MB AND 700-500MB
LAYERS OVER THE AREA AS WELL...ALONG WITH LAYERED NEAR NEUTRAL
STABILITY/-EPV ABOVE IT. PER GFS X-SECTIONS...STRONG LIFT/UPWARD
MOTION INDICATED THRU THE FAVORABLE DENDRITIC GROWTH ZONE OVER ABOUT
THE SOUTHEAST HALF OF THE FORECAST AREA. NAM KEEPS THIS...AND DEEPER
MOISTURE/SATURATION FURTHER SOUTH. TREND OF 05/06Z NAM WAS A
SHIFT NORTHWARD...TOWARD GFS SOLUTION. AGAIN...WITH LITTLE
CONFIDENCE IN ANY ONE DETERMINISTIC MODEL RUN...FAVORED THE MODEL
COMPROMISE/ BLEND AND SREF MEAN SOLUTION. GIVEN POTENTIAL FOR
SIGNIFICANT SNOWFALL AND SNOWFALL RATES APPROACHING AN INCH/HR...
UPGRADED WINTER STORM WATCH TO WARNING. HIGHEST CONFIDENCE OF 6+
INCHES OVER GRANT COUNTY...BUT ANY SLIGHT NORTHWARD SHIFT...WHICH
SEEMS TO BE THE MODEL TREND OF LATE /AND MOST OF THE WINTER/...WILL
SPREAD THIS RISK INTO THE NEXT TIER OF COUNTIES NORTH/WEST. BUFFERED
THIS WITH A SNOW ADVISORY FROM KCCY TO VIROQUA. MAY YET NEED SNOW
ADVISORY FOR ADAMS/JUNEAU COUNTIES. WITH THE UNCERTAINTY AND A BIT
LATER TIMING OF THREAT THERE...PASSED THIS DECISION TO DAY CREW WHO
WILL HAVE 05/12Z MODEL SET TO HELP SORT IT OUT AND MAKE NEEDED
ADJUSTMENTS. FORCING/ LIFT SLOWLY WANE ON WED AS SYSTEM EXITS WELL
EAST INTO THE OH VALLEY...WITH WEAK RIDGE OF HIGH PRESSURE OVER THE
AREA FOR WED NIGHT. MODEL SIGNAL REMAINS CONSISTENT FOR THE NORTHERN
STREAM TROUGH TO PUSH ACROSS THE AREA THU...WITH A DECENT INCREASE
OF SFC-500MB MOISTURE...SOME 925-700MB WARM ADVECTION/ISENTROPIC
LIFT AND THE PV ADVECTION ALOFT. GIVEN CONSISTENCY OF THIS SIGNAL...
RAISED -SN CHANCES A BIT ON THU. SYSTEM EXITS QUICKLY WITH WEAK HIGH
PRESSURE/ SHORTWAVE RIDGING AGAIN FOR THU NIGHT.
FAVORING THE MODEL BLEND/COMPROMISE...USED A BLEND OF GUIDANCE HIGHS
FOR TODAY/WED/THU. TRENDED TOWARD WARMER OF GUIDANCE LOWS TONIGHT/
WED NIGHT. PREVIOUS GRID FORECAST LOWS FOR THU NIGHT IN LINE WITH
05/00Z GFS MEX GUIDANCE AND LOOK REASONABLE.
.LONG TERM...FRIDAY THROUGH MONDAY
GOOD BETWEEN MODEL AND RUN-TO-RUN CONSENSUS FOR RIDGE BUILDING ALOFT
ALONG THE WEST COAST FRI/SAT. THIS ALLOWS FOR TROUGH AMPLIFICATION
OVER EASTERN NOAM...WITH THE AREA COMING UNDER NORTHWEST FLOW ALOFT
FOR FRI INTO SUN. A WAVE PASSES NORTH OF THE AREA ON FRI WITH
ANOTHER WAVE DROPPING ACROSS THE AREA SAT. MAY YET NEED A SMALL
-SN CHANCE FOR FRI INTO SAT. WITH STRONG NORTHWEST FLOW ALOFT BEHIND
THE SAT WAVE...DOOR GETS OPENED FOR AN ARCTIC HIGH TO SETTLE
SOUTHEAST ACROSS THE REGION FOR SAT/SUN. POTENTIAL FOR A CLIPPER
SYSTEM TO IMPACT THE AREA MON. LEFT THE DAY 4-7 POPS/WEATHER GRIDS
AS IS FOR NOW...WITH CHANCES LOOKING ON THE SMALL SIDE AT THIS
POINT. WITH INCREASING MODEL CONSENSUS AND CONFIDENCE FOR THE ARCTIC
INTRUSION THIS WEEKEND...DID TREND TEMPS DOWN SOME FOR SAT THRU SUN.
HOWEVER...DAY CREW WILL LIKELY NEED TO TAKE THESE DOWN EVEN FURTHER
AFTER FULLY ASSESSING LATEST ROUND OF MODELS...NATIONAL DISCUSSIONS
AND HPC GUIDANCE.
&&
.AVIATION...TODAY AND TONIGHT
AN ABUNDANCE OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE
NEXT 24 HOURS OR SO AS THE LATEST IN THE PARADE OF WINTER STORMS
TRACKS THROUGH THE CENTRAL PART OF THE COUNTRY. MODEL SOUNDINGS
MAINTAIN THE IFR CEILINGS THROUGH TUESDAY NIGHT...WITH SOME
IMPROVEMENT TO PERHAPS MVFR EARLY WEDNESDAY. AS THE STORM TRACKS TO
OUR SOUTH LATER TODAY AND TONIGHT...EXPECTING A BAND OF SNOW.
HIGHEST SNOW AMOUNTS WITH GREATEST VISIBILITY RESTRICTION LOOKS TO
REMAIN SOUTH OF THE TAF SITES...WITH KLSE SEEING THE GREATER CHANCE
FOR MVFR/IFR SNOW BY EVENING. WITH THE MOIST AIR IN PLACE...ALSO
LOOKS LIKE HZ/BR WILL PREVAIL AS WELL. 12Z ISSUANCE WILL TAKE THESE
FACTORS INTO ACCOUNT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 12 PM CST WEDNESDAY
FOR WIZ053.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
WEDNESDAY FOR WIZ054-WIZ055-WIZ061.
MN...NONE.
IA...SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 12 PM CST WEDNESDAY
FOR IAZ010-IAZ011-IAZ018-IAZ019.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
WEDNESDAY FOR IAZ029-IAZ030.
&&
SHORT/LONG TERM...RRS
AVIATION..........MWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1220 PM CST TUE FEB 5 2008 IAZ008-009-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-061200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-HOWARD-JACKSON-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 1220 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL FALL ACROSS THE AREA FROM THIS AFTERNOON INTO TONIGHT. BETWEEN ONE AND FOUR INCH OF SNOW IS EXPECTED FROM THE ST ANSGAR IOWA NORTHEAST THROUGH PRESTON...LA CROSSE...AND MAUSTON WISCONSIN AREAS. NORTH OF THESE AREAS THE SNOW AMOUNTS WILL BE GENERALLY LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PASSING COLD FRONT WILL BRING A CHANCE FOR SOME LIGHT SNOW ON THURSDAY. ANY SNOW ACCUMULATION IS EXPECTED TO BE LIGHT...AN INCH OR LESS. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE REGION. WIND CHILLS ON SATURDAY NIGHT AND SUNDAY MAY RANGE FROM 20 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL AMOUNTS WOULD BE APPRECIATED FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-018-019-029-030-WIZ043-044-053>055-061-061200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- JUNEAU-RICHLAND-VERNON-WINNESHIEK- 1220 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER WINTER STORM WILL BRING HEAVY SNOW TO THE AREA FROM THIS AFTERNOON THROUGH TONIGHT. THE HEAVIEST SNOW WILL LIKELY FALL SOUTH OF A LINE FROM OELWEIN IOWA TO RICHLAND CENTER WISCONSIN. THESE AREAS WILL GENERALLY RECEIVE BETWEEN 4 AND 8 INCHES OF SNOW BY SUNRISE WEDNESDAY. SOME LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE ACROSS SOUTHERN GRANT COUNTY. SNOW RATES MAY BE UP TO 2 INCHES AN HOUR TONIGHT. THIS WILL MAKE TRAVEL NEARLY IMPOSSIBLE. DUE TO THIS... A WINTER STORM WARNING REMAINS IN EFFECT FOR FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN. MEANWHILE AREAS NORTH OF THE AFOREMENTIONED LINE WILL SEE SNOW TOTALS BETWEEN 2 AND 4 INCHES BY SUNRISE WEDNESDAY. AS A RESULT... A SNOW ADVISORY IS EFFECT FOR ALLAMAKEE...CHICKASAW...FLOYD...AND WINNESHIEK COUNTIES IN NORTHEAST IOWA...AND ADAMS...JUNEAU...AND VERNON COUNTIES IN WESTERN WISCONSIN. IN ADDITION TO THE SNOW...NORTH WINDS AT 10 TO 15 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW ACROSS MUCH OF NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WILL MOVE AWAY FROM THE AREA ON WEDNESDAY MORNING. TOTAL SNOWFALLS ACROSS THE WINTER STORM WARNING AREA WILL RANGE FROM 6 TO 12 INCHES. MEANWHILE THE SNOW ADVISORY AREA WILL SEE BETWEEN 3 AND 6 INCHES. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE REGION. WIND CHILLS ON SATURDAY NIGHT AND SUNDAY MAY RANGE FROM 20 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL AMOUNTS WOULD BE GREATLY APPRECIATED FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74326.